Texas, 2024High Wind in Texas, February 27, 2024
February 27, 2024 · NWS MAF · 3 events in 3 counties and zones
A trough digging across the northern Great Plains and an intensifying southwesterly southern stream jet brought southwesterly high winds to portions of west Texas and southeast New Mexico.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough digging across the northern Great Plains and an intensifying southwesterly southern stream jet brought southwesterly high winds to portions of west Texas and southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 26, 10:35 PM CST, 4 hours 38 minutes earlier.
Area forecast discussion, Feb 26, 10:35 PM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1035 PM CST Mon Feb 26 2024
...New AVIATION...
.UPDATE...
Issued at 937 PM CST Mon Feb 26 2024
Winds have rapidly diminished this evening, and RH has slowly
started to recover. Thus, the Red Flag Warning has expired as
scheduled. Unfortunately, recovery tonight will only be poor to
fair across the region, setting the table for another day of near
critical or locally critical fire weather conditions tomorrow
afternoon. The remainder of the forecast remains on track this
evening.
JP
&&
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 234 PM CST Mon Feb 26 2024
Numerous high clouds have developed over the area this afternoon
within the southwesterly, moist flow aloft. This has stunted
heating this afternoon and most locations have seen their
temperatures plateau short of record territory. Regardless,
temperatures have climbed well into the 80s across a large portion
of the area with 90s across the southeast Permian Basin and Rio
Grande. These high clouds persist into the overnight hours as our
next trough begins to swing towards the central Great Plains
tonight. This keeps everyone very mild for this time of year with
widespread upper 50s and lower 60s by tomorrow morning. It is
almost a sure bet that Midland Intl's record warm low of 53, set
in 1981, will fall as current forecast has us only cooling to a
mere 61. Outside of the clouds and warm temperatures, high winds
are expected to develop across the Guadalupe and Delaware
Mountains late this afternoon and remain elevated overnight as the
core of the approaching jet streak begins to move towards the
region. A High Wind Watch is in effect for those locations.
As the main core of the jet streak moves overhead tomorrow
afternoon with the base of the aforementioned trough passing just
to our north, strong winds overspread almost the entire region.
High Wind Warnings go into effect tomorrow afternoon for our
western high plains and the Davis Mountains with a Wind Advisory
for the remaining areas, except along the Rio Grande. These strong
winds are going to be limited somewhat by continued abundant high
clouds during the afternoon on Tuesday. With heights beginning to
decrease and the clouds, temperatures are expected to be a bit
cooler though remain well into the 70s and 80s. As the trough
ejects towards the Great Lakes Tuesday night, clearing skies and
an approaching cold front should bring colder temperatures to
southeast New Mexico and the Permian Basin, 30s and 40s, while
other locations remain mild, mainly in the 50s.
Much colder weather and even some precipitation is expected to
greet us as we move into the long term forecast period.
-Chehak
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 234 PM CST Mon Feb 26 2024
A strong cold front moves through the area on Wednesday. Winds
shift around from the northeast and much colder temperatures move
in as highs reach the 50s to low 60s for all but the Rio Grande
valley in the Big Bend. An upper low moving into southern New
Mexico will help saturate the column from the top down causing
precipitation across the far western counties and moving east.
Initially surface dewpoints will be quite low but should increase
as precipitation evaporates into the atmosphere causing it to cool
and moisten. There is some question as to whether or not there
will be wintry precipitation in portions of southeastern New
Mexico and the Davis and Guadalupe mountains and deterministic
models show temps above the surface hovering at around 0C to -3C
which though below freezing, is not cold enough to support much
if any snow, or even a mix; therefore, most precip should be
liquid and not expecting much impact to travel at this time. The
best chance for precipitation will be north of I-20 except down
into the Davis Mountains with the southeastern CWA probably
missing out on most rainfall.
The upper low quickly moves east and westerly flow then sets in
for the remainder of the week causing a rapid warm up with highs
back into the 80s for the weekend. Another front on Monday brings
a brief respite to the warmth and a northerly track of the
supporting low will prevent any chance for precipitation.
Hennig
&&
.AVIATION...
(06Z TAFS)
Issued at 1030 PM CST Mon Feb 26 2024
Westerly to southwesterly winds tonight will generally remain
around 12kt or less until daybreak, when winds become elevated and
gusty at CNM/HOB. West Texas terminals follow suit between 15-18Z,
with westerly/southwesterly winds gusting to 35-45kt+ through the
afternoon. Blowing dust is expected, but have not included mention
due to low confidence in impacts at specific terminals. MVFR
visibilities would be the most likely outcome until winds start to
gradually diminish after 28/00Z.
&&
.FIRE WEATHER...
Issued at 234 PM CST Mon Feb 26 2024
Abundant clouds across the area have put the breaks on increasing
winds and temperatures this afternoon. Even more cloud cover, and
thicker, will further inhibit critical fire weather conditions
from developing tomorrow. Much windier conditions are expected
however so there is some cause for concern and a Fire Danger
Statement may be issued in the next 12 hours. A strong cold front
moves through on Wednesday bringing a northeasterly wind shift,
cooler temperatures and higher humidities that will decrease the
fire threat. Wetting rains are also possible from the Davis
Mountains and Culberson County northeast into southeastern New
Mexico and the western Permian Basin which may at least
temporarily keep ERC values lowered. The week ends with a return
of warm and dry conditions and curing fuels. The next potential
fire weather concern will be next Monday.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 61 82 41 55 / 0 0 0 10
Carlsbad 59 76 48 57 / 0 0 0 20
Dryden 58 91 57 69 / 0 0 0 30
Fort Stockton 61 87 52 62 / 0 0 0 40
Guadalupe Pass 56 67 46 52 / 0 0 0 30
Hobbs 57 75 39 53 / 0 0 0 10
Marfa 50 77 46 59 / 0 0 10 50
Midland Intl Airport 62 80 43 55 / 0 0 0 20
Odessa 62 80 44 56 / 0 0 0 20
Wink 58 82 46 58 / 0 0 0 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 6 AM CST /5 AM MST/ Wednesday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
High Wind Warning from 9 AM to 9 PM CST Tuesday for Davis
Mountains-Davis Mountains Foothills-Eastern Culberson
County-Loving-Reeves County Plains-Van Horn and Highway 54
Corridor.
Wind Advisory from 9 AM to 9 PM CST Tuesday for Andrews-Borden-
Central Brewster County-Chinati Mountains-Chisos Basin-
Crane-Dawson-Ector-Gaines-Glasscock-Howard-Marfa Plateau-
Martin-Midland-Mitchell-Pecos-Reagan-Scurry-Upton-Ward-
Winkler.
NM...High Wind Warning until 5 AM MST Wednesday for Guadalupe
Mountains of Eddy County.
High Wind Warning from 8 AM to 8 PM MST Tuesday for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
&&
SHORT TERM...84
LONG TERM....10
AVIATION...84Hazardous weather outlook, Feb 27, 2:00 AM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CST Tue Feb 27 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-280800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CST Tue Feb 27 2024 /100 AM MST Tue Feb 27 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
A Rangeland Fire Danger Statement for elevated fire weather is in
effect through early evening for West Texas and Southeast New
Mexico.
A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains.
A High Wind Warning is in effect late morning through early evening
for the Davis Mountains and Foothills, Marfa Plateau, Southeast New
Mexico and Reeves County Plains, Van Horn and the Highway 54
Corridor, Eastern Culberson County, and Loving County.
A Wind Advisory is in effect late morning through early evening for
most of the rest of West Texas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A wintry mix of rain, freezing rain, and snow will be possible in
the higher elevations of the Guadalupe Mountains Wednesday night.
Ice accumulations of under a tenth of an inch, and snow accumulations
under two inches are possible at the highest elevations.
High winds are possible in the Guadalupe and Delaware Mountains
Sunday through Monday evening.
Critical fire weather conditions are possible late Sunday morning
through evening.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
High Wind, Guadalupe and Delaware Mountains
- When
- February 27, 3:13 AM CST to 3:19 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- February 27, 5:38 AM CST to 4:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Midland
- When
- February 27, 5:15 PM CST to 5:20 PM CST
- Where
- Midland forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Oklahoma, February 27 to 29, 2024$20 million · 59 kt wind · 6 events
- Strong Wind in Tennessee, February 27, 20241 death · 1 event
- Tornado and Hail in Michigan, February 27 to 28, 2024$1.8 million · EF1 · 10 events
- Wildfire and High Wind in Oklahoma, February 27 to 29, 2024$1.3 million · 55 kt wind · 8 events
- Tornadoes and Flood in Illinois, February 27, 20241 injured · EF1 · 74 events
- Winter Weather in Minnesota, February 27, 20244 injured · $40,000 · 2 events
- Tornado and Hail in Illinois, February 27, 2024EF1 · 17 events
- Tornado in Indiana, February 27, 2024EF1 · 1 event
- Winter Weather in South Dakota, February 27, 202416 events
- High Wind in Texas, February 27, 202456 kt wind · 13 events
- Strong Wind in Kentucky, February 27 to 28, 2024$11,000 · 11 events
- Heavy Snow and Strong Wind in Idaho, February 27 to 29, 2024$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164095, 1164096, 1164094.